Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Jackson, KY

August 18, 2002Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 18, 2002, 5:25 PM EDT for Breathitt County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 5:25 PM EDT (21:25 UTC)
Expired
Aug 18, 2002, 6:00 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS53 KJKL 182125
SVRJKL
KYC025-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY

* UNTIL 600 PM EDT

* AT 524 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR KECK...
  OR 3 MILES NORTHEAST OF JACKSON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEVENSON AROUND 530 PM EDT.
  LUNAH AROUND 535 PM EDT.
  LAMBRIC AROUND 540 PM EDT.
  DAISYDELL AROUND 545 PM EDT.
  EVANSTON AROUND 550 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 TO 
70 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3769 8338 3764 8317 3761 8313 3762 8309
          3758 8302 3753 8301 3751 8297 3751 8302
          3754 8306 3752 8310 3745 8314 3753 8344

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT SUN AUG 18 2002

18Z SFC ANALYSIS SHOWS A COLD FRONT...OR MESOSCALE OUTFLOW BOUNDARY
FROM THE EARLIER MCS AND COLD POOL...NOW LYING NORTHEAST TO
SOUTHWEST ACROSS CENTRAL AND KENTUCKY. SATELLITE AND RADAR DETAIL A
CHARGED SITUATION WITH RENEWED MCS ACTIVITY OVER SOUTHEAST INDIANA
ENTERING OHIO AND A CLUSTER OF STORMS DEVELOPING OVER CENTRAL
KENTUCKY AHEAD OF/ALONG THE FRONT.

THE MODELS CONTINUE IN GOOD AGREEMENT ALOFT AS A BROAD TROUGH SWINGS
THROUGH THE OHIO VALLEY TONIGHT AND MONDAY. THIS TROUGH WILL BE
ACCOMPANIED BY A SERIES OF SHORTWAVES. THE FIRST OF THESE...
RESPONSIBLE FOR THE MCS ACTIVITY TO OUR NORTHWEST...WILL DROP
THROUGH CENTRAL KENTUCKY THIS EVENING WITH ANOTHER ARRIVING ON ITS
HEELS MONDAY MORNING. THE LAST OF THESE...WEAKER THAN THE EARLIER
ONES...DRIFTS THROUGH THE AREA TUESDAY MORNING. IN THE WAKE OF ALL
THIS...FOR MID WEEK...A DEEPENING TROUGH IN THE PACIFIC NORTHWEST
WILL PUMP THE RIDGE OVER THE MID SECTION OF THE NATION. THIS RIDGE
THEN BUILDS INTO THE LOWER OHIO VALLEY AND DOMINATES THE AREA
THROUGH THE END OF THE WEEK. THAT IS...UNTIL IT RETROGRADES AND
ALLOWS LOWER HEIGHTS...AND ADDITIONAL SHORTWAVE ENERGY...TO AFFECT
THE EASTERN OHIO VALLEY FRIDAY AND SATURDAY.

SENSIBLE WEATHER WILL START WITH A BANG AS NUMEROUS LATE AFTERNOON
AND EVENING THUNDERSTORMS WILL ROLL INTO NORTHEAST KENTUCKY EITHER
AS AN MCS OR THE REMAINS OF THE CURRENT ONE MOVING INTO SOUTHWEST
OHIO. ADDITIONAL...SCATTERED STORMS WILL BE THE RULE FOR THE REST OF
THE AREA EARLY ON. THESE STORMS ARE BEING FUELED BY THE STRONG VORT
RIDGE RIDING THROUGH THE AREA WITH PLENTY OF LOW LEVEL MOISTURE AS
DEWPOINTS ARE IN THE LOWER AND MIDDLE 70S THROUGH CENTRAL AND
EASTERN KENTUCKY. WILL LIKELY MAKE LAST MINUTE CHANGES TO THE WORK
ZONES AND GRIDS TO BETTER HANDLE THE SHORT TERM WEATHER.

THERE SHOULD BE A DIURNALLY DRIVEN RESPITE LATER TONIGHT. WITH
ACTIVITY RENEWING DURING THE DAY MONDAY AS THE NEXT PULSE PULLS THE
FRONT BACK NORTH. THIS WAVY FRONT AND THE UPPER TROUGH/S LAST HURRAH
WILL GO THROUGH MONDAY NIGHT WITH DRIER AIR RAPIDLY MOVING INTO THE
STATE ON TUESDAY. DRY AIR AND A BUILDING UPPER RIDGE WILL KEEP THE
WEATHER QUIET THROUGH THE REST OF THE WEEK AS TEMPERATURES CLIMB
BACK ABOVE NORMAL FOR AFTERNOON HIGHS. THE SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL RETURN LATE FRIDAY AS ANOTHER FRONT ATTEMPTS
TO COME DOWN AND THE RIDGE RETREATS.

AS FOR IFPS/GFE...THE USUAL REPOPULATION WITH MESOETA WINDS/TEMPS
AND TDS. TWEAKED THESE AND THE REST OF THE GRIDS. KEPT MID WEEK
DRY AND A CHANCE TO SLIGHT CHANCE THE REST OF THE TIME WITH DIURNAL
PEAKS IN CLOUDS AND POPS EACH AFTERNOON.

MOS NUMBERS ARE SIMILAR FOR THE NGM AND AVN...THESE LOOK REASONABLE.
WILL NOT STRAY FAR. WILL GO A LITTLE HIGHER THAN MOS FOR POPS
TONIGHT GIVEN THE CURRENT ACTIVITY...OUTFLOWS THAT WILL RESULT FROM
THIS...AND THE FACT THAT SHOWERS POPPED UP THROUGH THE NIGHT LAST
NIGHT.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCFS:
LOZ TB 068/087 066/088 353
JKL TB 070/086 067/087 453

.JKL...NONE

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------
1135 PM EDT SUN AUG 18 2002

14Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED FROM NORTHEAST
OHIO THROUGH SOUTHERN INDIANA...DOWN TO SOUTHERN MISSOURI. DYING
COMPLEX OF STORMS IN EASTERN MO AND SOUTHERN IL SPREADING CIRRUS OUT
AHEAD OF IT. SOME STORMS ALREADY FIRING ALONG THE OHIO RIVER WHERE
THE SUNSHINE HAS BEEN MORE PREVALENT. DESPITE STUBBORN LOW CLOUD
COVER...TEMPERATURES STILL CLIMBING. ALSO A FEW STRAY SHOWERS TRYING
TO FIRE. WILL UPDATE WORDING TO SAY MOSTLY CLOUDY...BUT WILL KEEP
MID 80S FOR TEMPS AND POPS GOING 50 IN THE NORTH...AND 40 IN THE
SOUTH.

GEOGERIAN

---------------------------------------------------------------------

ALTHOUGH SOME DIFFERENCES EXIST IN THE MODELS IN THE HANDLING OF THE
FRONTAL BOUNDARY TO OUR NORTHWEST...THERE IS LESS DISPARITY AND
BETTER CONTINUITY THAN IN RECENT DAYS. IT LOOKS LIKE THE FRONT
ARRIVES MONDAY NIGHT. UNTIL IT PASSES WE WILL SEE A POSSIBILITY OF
SHOWERS AND STORMS...WITH A LARGE DIURNAL EFFECT. OVER THE NEXT
COUPLE OF DAYS WILL GO WITH SLIGHTLY BETTER CHANCES IN THE
NORTH...CLOSEST TO THE FRONT. ASSUMING THE MODELS HAVE CONVERGED ON
A SOLUTION...THE FRONT SHOULD BE DROPPING TO OUR SOUTH ON
TUESDAY...AND WILL USE A DRY FORECAST THAT DAY.

GUIDANCE TEMPS ARE IN GOOD AGREEMENT FOR THE NEXT COUPLE OF DAYS AND
SEE NO REASON TO DEVIATE MUCH.

EXTENDED FORECAST...LATEST AVN SHOW FAIR CONTINUITY FROM THE RUN 24
HOURS PRIOR. IT STILL INDICATES AN UPPER RIDGE BUILDING OVER THE
AREA AT MIDWEEK...WITH WARM AND DRY WEATHER. BY THE WEEKEND THE
RIDGE RETROGRADES AND A TROUGH DROPS INTO THE NORTHEASTERN U.S.  THE
ASSOCIATED COLD FRONT APPROACHES...WITH AN INCREASE IN MOISTURE
AHEAD OF IT BRINGING A POSSIBILITY OF CONVECTION ALONG AND AHEAD OF
THE FRONT.

HAL
---------------------------------------------------------------------
900 PM EDT SAT AUG 17 2002

SAT PICS SHOWING THAT SKIES HAVE CLEARED OFF CONSIDERABLY...AT LEAST
FOR A SHORT WHILE. TIME HEIGHT SECTIONS AND FCST SOUNDINGS INDICATE
A LOT OF LL RH THRU THE NIGHT AND FAIRLY UNSTABLE ALSO. 88D SHOWING
THAT THE FIRST BIG BATCH OF SHOWERS ASSOCIATED WITH A 5H SHORTWAVE
AND A BIT OF A SFC TROFF...HAVE MOVED OFF TO THE EAST OF THE CWA.
NEW SHOWERS AND A FEW TSRA HAVE QUICKLY DEVELOPED OVER S IN AND
PARTS OF N KY. WILL KEEP AN EYE ON THIS ACTIVITY.

SFC CHART THIS EVENING SHOWING THE FRONT SLICES THRU IL AND INTO S
MO. THINK THE FRONT WILL MAKE IT A LITTLE FURTHER EAST/SE BEFORE
STALLING OUT.

ALL SAID AND DONE...PLAN ON UPDATING ZONES TO MAINLY REMOVE EVENING
WORDING. AM A BIT LEARY TO REMOVE OR LOWER POPS. MESO-ETA HINTS AT
SOME ACTIVITY LATE NIGHT AND THE RUC IS GOING HOG-WILD WITH ALL
SORTS OF PCPN TONIGHT. THIS SEEMS OVERDONE. ANOTHER PROBLEM IS FOG
TONIGHT. TEMPS ARE QUICKLY LOWERING TO NEAR DEWPOINTS AND WITH SKIES
MOSTLY CLEAR FOR THE MOMENT AND MANY AREAS SAW SHOWERS TODAY...COULD
GET FOGGY IN A BIG HURRY. HOWEVER FEEL THAT CLOUDS WILL INCREASE
SOMEWHAT LATER ON AND THIS SHOULD HELP TEMPER HOW DENSE THE FOG
BECOMES. WILL BEEF UP THE FOG WORDING A BIT BUT WILL HOLD OFF ON
DENSE WORDING. DEWPOINTS UP ABOUT 3 DEGREES FROM WHERE THEY WERE 24
HOURS AGO...SO OVERNIGHT LOWS MIGHT BE CLOSER TO 70 BUT UPPER 60S
ARE CLOSE ENUFF FOR NOW.

UPDATE OUT SHORTLY.

HALL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.